Diarrhea is the most frequently reported adverse event in patients treated with mycophenolate mofetil. Twenty-six renal transplant patients on a mycophenolate mofetil-based immunosuppressive regime with persistent afebrile diarrhea were examined. Diarrhea caused a significant rise in FK-506 trough levels despite intake of stable doses, necessitating FK-506 dose reductions of 30% to obtain pre-diarrhea trough levels. In contrast, trough levels of cyclosporine A remained stable without dose adjustments. This suggests that absorption and/or metabolism is differentially altered for FK506 compared with cyclosporine A in patients with diarrhea. In nine patients mycophenolate mofetil was reduced or stopped because of persistent diarrhea without identifiable cause. This resulted in end-stage renal disease because of chronic rejection in two patients, and in acute rejection in two patients, all taking FK506 and steroids. Therefore, dose adjustments of FK506 in patients with diarrhea must be carefully monitored, especially when doses of mycophenolate mofetil are also reduced.